Thunderstorm Wind, Carbon
- When
- August 17, 4:58 PM MST
- Where
- Carbon County, 0.69 mi S of (Rwl)rawlins Airport
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.800, -107.200
Rawlins Airport ASOS station (KRWL) measured wind gust.
Gusty showers and thunderstorms across much of Carbon County, Wyoming resulted in reported wind gusts of 60 to 70+ mph on the evening of the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Gusty showers and thunderstorms across much of Carbon County, Wyoming resulted in reported wind gusts of 60 to 70+ mph on the evening of the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 17, 4:38 PM MST, 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 538 PM MDT Sat Aug 17 2024 .KEY MESSAGES... - Hot temperatures will persist through the weekend with widespread daytime highs in the 90s for areas along and east of I-25. - Daily chances for showers and thunderstorms will exist across the region over the next several days as several shots of monsoonal moisture ride along the western periphery of the upper level ridge. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 300 PM MDT Sat Aug 17 2024 Quiet weather today with hot temperatures across most of the region with readings in the low to mid 90s along and east of I-25, and mid to upper 80s west of I-25. Visible satellite loop shows mostly sunny skies with some fair weather cumulus clouds and intervals of midlevel cloudiness moving to the east. Satellite also shows the next potent upper level shortwave moving northeast across Utah this afternoon. Models show this shortwave continuing to lift northeast into western Wyoming tonight as some cooler air aloft works it's way into south central Wyoming. Thankfully, the timing of this shortwave will be too late in the day to trigger widespread thunderstorm activity across southeast Wyoming as we lose instability around sunset. Kept POP below 30 percent across the lower elevations for scattered showers and high-based thunderstorms. Current CAMs and high res guidance are showing isolated to widely scattered coverage at best...mainly west of the I-25 corridor through midnight tonight. The main concern will be gusty outflow winds with a few of these cells. Otherwise, should be pretty quiet and mild tonight. Weather will be similar on Sunday (compared to today) even as the upper level shortwave moves east across the area. Current model timing suggests this feature will be dissipating while eject east into the central plains just in time for Sunday afternoon peak heating. The upper level ridge axis is forecast to quickly restrengthen behind this shortwave with increasing upper level subsidence through the afternoon. Expect the dry air and lower lapse rates aloft to suppress most convection through the afternoon hours. Continued the trend of lowering POP Sunday afternoon and left probability of thunder below 20 percent for most locations...with a slight trend upward towards the evening hours as low level moisture really starts to ramp up. For Monday, SREF guidance is beginning to show higher probabilities of low stratus and fog in the morning. Surface winds are forecast to veer into the east and southeast due to a stronger than average surface high pressure pushing into the Great Plains. With increasing low level moisture through the day, starting to get concerned with the potential for heavy rainfall and flooding concerns as NAEFS is showing 95th to 99th percentile PWATs across the eastern plains and even around 90th percentile for all of central Wyoming. Storm motions look pretty weak, especially through the mid afternoon hours with winds aloft increasing a bit into Monday evening. Kept POP around 55 to 75 percent for most of the area for numerous showers and thunderstorms. May need to watch for strong to severe thunderstorms, but with the lack of 0-6km shear through much of the day...confidence is pretty low at this time. Slightly cooler temperatures are expected on Monday due to increasing cloud cover and upslope east to southeast winds, but highs should stay close to average for this time of the year (80s to near 90). && .LONG TERM /TUESDAY THROUGH SATURDAY/... Issued at 210 PM MDT Sat Aug 17 2024 A fairly typical late summer weather pattern will carry us through most of the long term forecast period. Overall, it looks like a fairly active monsoon pattern, but with a few break periods in between days of active monsoon surges. Picking up on Tuesday, most model guidance shows a break period in the monsoonal flow. The strong upper level ridge centered over New Mexico will broaden westward into southern California, which will deflect the monsoon moisture into the eastern Pacific and instead draw dry subtropical air into our area. Precipitable water drops to near or slightly below average for this time of year over our area. Meanwhile, the shortwave passing through Monday will have passed to the area, and we will see some subtle synoptic scale subsidence. All together, this should lead to a hotter and drier day on Tuesday with highs running perhaps 5-10F above average and just a few isolated showers and thunderstorms, mainly confined to the vicinity of the higher terrain. This break period looks short-lived though, as most models indicate the western flank of the upper level ridge over Arizona breaking down on Wednesday, allowing for the monsoon moisture to push through once again. Some subtle vort-maxes will also be pulled out of the southwest, helping to enhance shower and thunderstorm activity. This overall pattern looks to mainly hold through the second half of next week with a series of weak shortwaves locally enhancing lift for thunderstorms. While the timing of those features is uncertain at this lead time, there is moderate confidence in a fairly active pattern of afternoon and evening showers and thunderstorms beginning again on Wednesday (possibly late) and continuing into Friday. Most model guidance shows the monsoon pattern at least weakening by Saturday, though it's a little early to say if we'll completely dry out or just see lower storm coverage. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 532 PM MDT Sat Aug 17 2024 VFR expected at all terminals through the forecast period. VCTS and VCSH will cause gusty winds through 3Z this evening for southeast WY terminals. Wind gusts of 20-40 knots this evening can be expected before all terminals see wind gusts of 12 knots or less overnight. Sunday will bring another round of afternoon wind gusts of 15-25mph at times. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...MN AVIATION...BW
Hazardous Weather Outlook National Weather Service Cheyenne WY 551 AM MDT Sat Aug 17 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-181200- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 551 AM MDT Sat Aug 17 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
516 PM MDT Sat Aug 17 2024
WYZ109-111-180000-
Central Carbon County WY-Southwest Carbon County WY-
516 PM MDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CARBON COUNTY
THROUGH 600 PM MDT...
At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Creston Junction, or 16 miles southeast of Wamsutter,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of west central Carbon
County.
This includes Interstate 80 in Wyoming between mile markers 200 and
206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4166 10793 4166 10751 4182 10751 4184 10742
4163 10724 4127 10791
TIME...MOT...LOC 2316Z 239DEG 12KT 4155 10769
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
521 PM MDT Sat Aug 17 2024
WYZ109-112-113-180000-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Central Carbon County WY-
521 PM MDT Sat Aug 17 2024
...THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CARBON COUNTY THROUGH 600
PM MDT...
At 521 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from near Little Sandstone Creek Campground to near Hudson
Park Wilderness. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Saratoga, Encampment, Riverside, Saratoga Lake Campground, Battle
Lake, Skyline, Jack Creek Campground, High Savery Reservoir, Hudson
Park Wilderness, Haskins Creek Campground, Battle Pass, Shively
Field, Odd Fellows Campground, Saratoga Lake, Lost Creek Campground,
Little Sandstone Creek Campground, Hog Park Campground, Bottle Creek
Campground, Battle Creek Campground, and Hog Park Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4101 10714 4124 10737 4157 10686 4112 10651
4100 10687
TIME...MOT...LOC 2321Z 235DEG 32KT 4120 10720 4104 10701
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
548 PM MDT Sat Aug 17 2024
WYZ104-109-180015-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
548 PM MDT Sat Aug 17 2024
...A THUNDERSTORM WILL IMPACT NORTH CENTRAL CARBON COUNTY THROUGH
615 PM MDT...
At 547 PM MDT, Doppler radar was tracking a thunderstorm near
Rawlins Municipal Airport, or near Rawlins, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rawlins, Sinclair, Rawlins Municipal Airport, Dugway Campground,
Separation Lake, Seminoe State Park, and Carbon County Fairgrounds.
This includes Interstate 80 in Wyoming between mile markers 208 and
219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4224 10717 4202 10681 4169 10723 4190 10751
4198 10750
TIME...MOT...LOC 2347Z 218DEG 20KT 4184 10725
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrothersPreliminary Local Storm Report
National Weather Service Cheyenne WY
555 PM MDT Sat Aug 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM Tstm Wnd Gst 2 NE Rawlins 41.80N 107.20W
08/17/2024 M55 MPH Carbon WY ASOS
ASOS station KRWL 1 ENE Rawlins.
&&
BWThe Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 23:58 UTC.
4 thunderstorm wind. Local standard time, as filed.
Rawlins Airport ASOS station (KRWL) measured wind gust.
WYDOT mesonet station Skyline (KSKL) along WY Highway 230 measured wind gust 12 miles east-southeast of Encampment.
WYDOT mesonet station along Interstate 80 at Halleck Ridge (WY18) measured wind gust 7 miles northwest of Elk Mountain.
WYDOT mesonet station along Interstate 80 at County Road 402 (WY20) measured wind gust 3 miles east-southeast of Elk Mountain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194187, 1194186, 1194183, 1194182.